Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 239, NWS Des Moines, IA

September 24, 2019Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2019, 9:53 PM CDT for Adair County, Cass County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 9:53 PM CDT (02:53 UTC)
Expired
Sep 24, 2019, 10:14 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KDMX 250253
SVRDMX
IAC001-029-250345-
/O.NEW.KDMX.SV.W.0239.190925T0253Z-190925T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
953 PM CDT Tue Sep 24 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Cass County in southwestern Iowa...
  Adair County in southwestern Iowa...

* Until 1045 PM CDT.

* At 953 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Atlantic, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlantic, Greenfield, Stuart, Anita, Fontanelle, Orient, Massena,
  Cumberland, Bridgewater, Wiota, Lake Anita State Park, Greenfield
  Municipal Airport, Nodaway Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 85 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central, southwestern and west central Iowa.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 9502 4151 9432 4150 9424 4116 9424
      4116 9470 4124 9502
TIME...MOT...LOC 0253Z 272DEG 33KT 4134 9483 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
1 follow-up statement
819 
WWUS53 KDMX 250314
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1014 PM CDT Tue Sep 24 2019

IAC001-029-250324-
/O.CAN.KDMX.SV.W.0239.000000T0000Z-190925T0345Z/
Cass IA-Adair IA-
1014 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS AND ADAIR
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for south
central, southwestern and west central Iowa.

LAT...LON 4142 9502 4151 9432 4150 9424 4116 9424
      4116 9470 4124 9502
TIME...MOT...LOC 0312Z 272DEG 33KT 4133 9457 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:28 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 24, 6:28 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 PM CDT Tue Sep 24 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 347 PM CDT Tue Sep 24 2019

The main focus of the forecast was on the severe weather threat
today into tonight. It's looking more likely to see only one
round of convection with the main cold front this evening.
Previously the hires models were pegging portions of northern Iowa
isolated convection within the WAA regime and this is still a
potential with some initiation over eastern Nebraska. However,
nothing has shown to be initiating via GOES-East meso-sector in
central Iowa and have lower confidence the CWA there will be
storms until past 23z when the cold front lights up across
northwest Iowa. Once this line of convection initiates, it'll
quickly progress south-southeast through the evening hours. The
window for severe storms seems very limited to the sunshine and
with sun setting much sooner, low confidence with the severe
weather potential past 03z tonight due to the instability waning
considerably.

Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with
MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL
heights are around 3000ft with 0-6km shear ranging near 35 knots
and there is enough veering and low level shear that is conducive
for supercells. Surface dew points range in the upper 60s to
lower 70s and expecting the instability to continue to increase
this afternoon into the early evening providing a nice set up for
severe weather potential. Suspect with the convection over eastern
Nebraska and far western Iowa a watch is possible by as early as
22z. However, as mentioned the window for severe storms is
limited as the low level shear begins to weaken past 02z and so
does the significant instability as the line moves southeast. The
latest hires models continue suggest a more vigorous line develop
along the front in northwest Iowa. The threat of hail and damaging
winds, but still cannot rule out the tornado threat with decent
sickle-shaped hodographs per MCW to EST forecast soundings.

Wednesday into Friday, surface high pressure builds into the
state Wednesday and shifts east by Thursday. A fair amount of
mixing develops tomorrow afternoon with the CAA and high pressure
moving into Iowa. Have nudged up winds Wednesday. Next, WAA
develops late Thursday into Thursday night as the high pressure
shifts east and makes way for a surface low to track across MN/ND
and bring another cold front through sometime Friday. Dropped pops
Thursday night as much of the forcing and moisture is delayed
until past 06z Friday and then storms look to last for much of the
day Friday.

Saturday through Monday...A deep upper level trough of low
pressure moves into the western CONUS and places the forecast area
within southwest flow aloft during this time frame. A surface low
moves out of the Southern Rockies and into the Central Plains
Saturday night into Sunday providing plenty of moisture and lift
across the area for rain and thunderstorms. A boundary looks to
stall across the state into early next week and as the deep trough
finally kicks eastward by mid-week, this will setup an active
weather pattern Sunday into Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 628 PM CDT Tue Sep 24 2019

Mainly VFR conditions with tempo MVFR cigs/vsbys in TSRA.  Cannot
rule out isold IFR conditions but so included that in a tempo group.
Breezy on Wednesday...especially north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Tue Sep 24 2019

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central, western
and northern Iowa.

.DAY ONE...This afternoon and tonight

Severe storms are expected late this afternoon into the evening
with an enhanced threat of severe storms. All modes of severe
weather will be possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into the evening.

IAZ039-049-050-061-062-071>075-081>084-092>094-251100-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southern and
eastern Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms this evening with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

IAZ085-086-095>097-251100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast Iowa.

.DAY ONE...This afternoon and tonight

Strong storms are possible tonight with some hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly tonight.

Small

In the hours before

Local storm report, Sep 24, 6:39 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     SWEA CITY               43.39N 94.31W
09/24/2019  E70 MPH          KOSSUTH            IA   EMERGENCY MNGR

            WIND SPEEDS ESTIMATED AT 60 TO 70 MPH.

&&

BF
Local storm report, Sep 24, 6:45 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     LAKOTA                  43.38N 94.09W
09/24/2019                   KOSSUTH            IA   EMERGENCY MNGR

&&

BF
Local storm report, Sep 24, 7:16 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     SWEA CITY               43.39N 94.31W
09/24/2019                   KOSSUTH            IA   PUBLIC

            VIA SOCIAL MEDIA AND CONFIRMED BY EMERGENCY
            MANAGER. POWER LINES DOWN. GRAIN BINS DOWN.
            A COUPLE BUILDINGS OF UNKNOWN SIZE DOWN.

&&

BF
Local storm report, Sep 24, 7:35 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     SWEA CITY               43.39N 94.31W
09/24/2019                   KOSSUTH            IA   EMERGENCY MNGR

            THIS IS UPDATED INFORMATION TO AN EARLIER
            REPORT OF TSTM WIND DAMAGE. HEAVY TREE
            DAMAGE, BUILDING DAMAGE TO RESIDENTIAL AND
            FARM BUILDINGS...HOMES, BARNS, HOG BARN AND
            FIRE STATION. GRAIN BINS BLOWN DOWN.
            EMERGENCY COMMUNICATION TOWER DESTROYED.

&&

BF
Special weather statement, Sep 24, 8:48 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
848 PM CDT Tue Sep 24 2019

IAZ033-034-045-046-250215-
Calhoun IA-Sac IA-Greene IA-Carroll IA-
848 PM CDT Tue Sep 24 2019

...NICKEL HAIL AND GUSTY WINDS POSSIBLE...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockwell City to 8 miles southeast of
Black Hawk Lake. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rockwell City, Lake City, Breda, Lohrville, Auburn, Lidderdale,
Lanesboro, Somers, Rinard, Yetter, Hobbs County Park and Rockwell
City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for west central
Iowa.

LAT...LON 4244 9478 4239 9440 4238 9440 4208 9464
      4221 9508
TIME...MOT...LOC 0148Z 277DEG 24KT 4239 9472 4222 9490

Beerends
Local storm report, Sep 24, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
09/24/2019                   CASS               IA   LAW ENFORCEMENT

            STREET FLOODING ALONG 7TH AND WALNUT; AND
            6TH AND SUNNYSIDE IN ATLANTIC. COMPLETELY
            IMPASSABLE. VEHICLES STRANDED.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:47 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac43 min
Sep 24, 8:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass43 min
Sep 24, 8:48 PM CDTSpecial Weather StatementDMXCalhoun27 min
Sep 24, 9:01 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright44 min
Sep 24, 9:49 PM CDTFlash Flood WarningDMXCass6 hr
Sep 24, 10:04 PM CDTSpecial Weather StatementDMXBoone26 min
Sep 24, 10:34 PM CDTSpecial Weather StatementDMXCass26 min
Sep 24, 10:38 PM CDTSpecial Weather StatementDMXMadison37 min
Sep 24, 11:01 PM CDTSpecial Weather StatementDMXAdair, Adams, Cass, Madison44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.